Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2020, 2:33 PM MDT for 9 counties in Colorado. It was in force for 42 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2020, 2:33 PM MDT (20:33 UTC)
- Expired
- Jun 6, 2020, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 113 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 2:39 PM MDT | TSTM WND GST 60 | 2 Nne Dillon, CO | MESONET STATION CO158 2.4 MI E OF SILVERTHORNE. |
| Jun 6, 2:39 PM MDT | TSTM WND GST 65 | 4 Nnw Keystone, CO | MESONET STATION CO159 2.9 MI W OF EJMT - THE BOX. |
| Jun 6, 2:55 PM MDT | TSTM WND DMG | 2 Sse Fraser, CO | TREES DOWN, PARTIALLY BLOCKING HIGHWAY 40. |
| Jun 6, 3:00 PM MDT | TSTM WND GST 66 | 2 Sse Winter Park, CO | |
| Jun 6, 3:00 PM MDT | TSTM WND GST 110 | 6 Sw Winter Park, CO | TOP OF WINTER PARK SKI AREA. |
| Jun 6, 3:02 PM MDT | TSTM WND GST 60 | 3 Sw Jefferson, CO | MESONET STATION CO110 285S195 JEFFERSON. |
| Jun 6, 3:10 PM MDT | TSTM WND DMG | 1 Ese Fraser, CO | TREES DOWN NEAR IDLEWILD. |
| Jun 6, 3:10 PM MDT | TSTM WND DMG | 1 Sse Fraser, CO | TREE DOWN BLOCKING LIONS GATE DRIVE. |
| Jun 6, 3:10 PM MDT | TSTM WND DMG | 2 Nne Fraser, CO | TREES DOWN BLOCKING CARS AT DEVILS THUMB TRAILHEAD. |
| Jun 6, 3:25 PM MDT | TSTM WND GST 63 | 1 Ne Crisman, CO | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 NE CRISMAN. MESONET STATION EW4338 BOULDER. |
| Jun 6, 3:25 PM MDT | TSTM WND GST 63 | 1 Ne Crisman, CO | MESONET STATION EW4338 BOULDER. |
| Jun 6, 3:25 PM MDT | NON-TSTM WND GST 63 | 1 Ne Crisman, CO | MESONET STATION EW4338 BOULDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 12:21 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS55 KBOU 062033
SVRBOU
COC013-019-047-049-057-059-069-093-117-062115-
/O.NEW.KBOU.SV.W.0042.200606T2033Z-200606T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
233 PM MDT Sat Jun 6 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Jackson County in north central Colorado...
Park County in central Colorado...
Eastern Summit County in central Colorado...
Central Larimer County in north central Colorado...
Gilpin County in central Colorado...
Clear Creek County in central Colorado...
Grand County in north central Colorado...
Western Jefferson County in central Colorado...
Western Boulder County in northeastern Colorado...
* Until 315 PM MDT.
* At 232 PM MDT, severe thunderstorms were located along a line
extending from near Cowdrey to near Berthoud Pass to 10 miles
northwest of Guffey, or along a line extending from 51 miles
southwest of Laramie to 43 miles west of Denver to 36 miles north
of Hayden Pass Burn Scar, moving northeast at 65 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Jefferson, Evergreen, Estes Park, Breckenridge, Silverthorne,
Frisco, Lake George, Granby, Trail Ridge, Idaho Springs, Nederland,
Fraser, Georgetown, Bear Lake, Winter Park, Dillon, Blue River,
Fairplay, Central City and Hot Sulphur Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 4097 10554 4047 10539 3991 10530 3916 10531
3912 10533 3878 10533 3876 10593 3881 10591
3884 10594 3887 10592 3889 10594 3888 10598
3891 10597 3892 10599 3914 10607 3969 10608
4097 10672
TIME...MOT...LOC 2032Z 255DEG 68KT 4084 10635 3981 10576 3882 10569
HAIL...<.75IN
WIND...80MPH
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:27 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 6, 1:27 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 127 PM MDT Sat Jun 6 2020 .UPDATE... Issued at 127 PM MDT Sat Jun 6 2020 Sufficient heating for mixing of that higher momentume air into the Denver area. We upgraded to a High Wind Warning for east of I-25, and north to Greeley and Fort Morgan as they should start to blow as well with further mixing. UPDATE Issued at 1025 AM MDT Sat Jun 6 2020 ...THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON... Anomalously strong wind field in place today, as we're seeing standardized anomalies in the 3-4 range. That's already indicated on the regional 12Z soundings and KFTG vad wind profiler, with 50 knot south/southwest flow down close to 8000 feet, at least with the passing showers. The winds aloft will continue to increase this afternoon, with the upper level jet rounding the base of the ejecting trough axis. We see a core of 60-70 knot winds down to 600 mb, and widespread 50+ knot winds at and under 700 mb. There is abundant cloud cover which is limiting daytime heating and mixing, which is a wildcard regarding wind/storm development. However, as the gradient strengthens and deeper convection in western CO/eastern UT moves in this afternoon, we believe more and more places will see high wind criteria met, not just those under the current High Wind Warning, but locations along the I-25 corridor and even over the mountains. We will have to be fairly generous with severe thunderstorm warnings to account for the potential damaging thunderstorm winds. If we see just enough breaks in the clouds, MLCAPE should increase to around 500-800 J/kg with DCAPE near 1000 J/kg. Momentum transport of the stronger winds aloft and enhanced thunderstorm outflow would support damaging wind gusts up to 80 mph possible from the stronger storms. Hodograph lengths are long, and mean 0-6 km wind is close to 60 knots so storms will be absolutely flying in this environment. Despite the curved hodographs and favorable shear profile, we think most storms on the plains will be outflow dominated with relatively high LCL levels of 7000-9000 feet, limiting the tornado threat but still not ruling one out given 0-1km helicity near 100-150 m2/s2 and 0-3km upwards of 300 m2/s2. If we were to see a tornado, this would be likely be the day to see one in the mountains or western Colorado where LCLs are lower and shear/updraft helicity profiles are even stronger. Other concern for this afternoon is blowing dust and hazardous travel conditions with strong crosswinds. Visibility near open fields could be reduced to near zero. Red Flag Warning and High Wind Warnings remain in place. && .SHORT TERM...(Today and tonight) Issued at 339 AM MDT Sat Jun 6 2020 The positively tilted upper level trough is currently sitting over southern CA with increasing Gulf moisture pushing into the four corners region and into Colorado. Associated with this feature is a 100+ jet that will circumvent the base of the trough and push into Colorado through the day today. QG analysis shows modest lift ahead of the trough combined with the increased PW moisture values to bring enough instability for storms to continue across western portions of the state and move across the Central Rockies through the morning hours. With model PW values projected to be between 0.75 to over an inch storms that move over the higher terrain through the morning could be capable of moderate to heavy showers. For storm projections later this afternoon models show a decent enough shear profile to support rotating updrafts along with CAMs indicating a few long track helicity swaths across portions of the high country and northern foothills. There will be some initial cloud cover over the plains that could hinder mixing of the boundary layer, however it is expected that lapse rates will be strong enough at around 9.0-9.7 C/km with DCAPES above 1000 j/kg to support strong winds across the plains by the late afternoon. Storms will push east off the higher terrain and move across the plains during the late afternoon hours and continue into the early evening. Some of these storms will be able to produce severe winds with outflows possibly bringing gusts of 60 to 80 mph along with large hail and dangerous lightning. Temperatures today will once again reach well above normal with highs projected to be in the 90s across the plains and 60s to 70s in the high country. With the increased moisture provided by the upper trough, RH values will see a slight boost with values in the upper teens to lower 20s across the plains. However, as conditions deteriorate with severe winds projected across the eastern plains counties fire danger will worsen. For this reason a Red Flag Warning remains in effect for a portions of the eastern plains starting at 11 am today and continuing through Sunday. More information can be found in the fire weather section below. .LONG TERM...(Sunday through Friday) Issued at 339 AM MDT Sat Jun 6 2020 For Sunday, Colorado will remain under a strong southwest flow regime with low pressure over the northern Rockies. The state will be much drier than Saturday with no convection expected during the day. Precipitable water values drop to under .50 of an inch for most areas. Main concern on Sunday will be critical fire weather conditions with low humidities and strong southwest winds (see fire weather section below for more details). There is some good news for early next week with an expected cool down on Monday and Tuesday with a better chance for showers and storms late Monday and into Monday night. The next upper trof will move across Colorado Monday night through early Tuesday with a fairly healthy cold front and enough moisture to spawn a round of showers and thunderstorms late in the day, especially over northern sections bordering Wyoming and Nebraska. Temperatures will drop to a little below normal temperatures both days with readings into the 70s. By Tuesday and Wednesday Colorado will be replaced with a moderate and dry northwest flow aloft. Temperatures will be quite cool on Tuesday behind the trof then some moderation in temperatures on Wednesday. The flow weakens some as high pressure ridge builds into Colorado through Saturday. temperatures will warm back into the 80s with just a slight chance of late day storms by Friday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1025 AM MDT Sat Jun 6 2020 Winds will be the concern through the afternoon. There has been a temporary lull behind the first batch of passing light showers, but with more heating, mixing, and additional showers and storms winds will become strong and gusty. Stronger winds are expected to develop by 20Z with gusts 40-45 knots likely. Blowing dust may reduce visibility to less than 5SM. It looks like stronger convection (perhaps a couple rounds) will race across the Front Range airports 20Z-24Z, with gusts around 55 knots possible. Winds will gradually subside 00Z-03Z. && .FIRE WEATHER... Issued at 339 AM MDT Sat Jun 6 2020 Strong winds combined with warmer than average temperatures will increase fire danger across the eastern plains later this afternoon. Humidity values should drop to 15 to 20 percent, just above criteria, but given the magnitude of winds any fire could spread rapidly out of control. We should see higher coverage of rain in Park County and southern foothills (Fire Zones 214 and 216), so we won't be issuing there. Continued critical fire weather conditons expected again on Sunday afternoon. In the wake of Saturday's disturbance, Eastern Colorado will be under a moderate to strong southwest flow aloft. Good mixing will result in southwest wind gusts up to 40kt expected in the afternoon while humidity levels dropping to around 10 percent. May need to add fire weather zone 216, 217, 244 but will wait and see how much precipitation falls today before adding more zones to the Sunday threat. Should be noted that since the Saturday and Sunday red flag warning conditions have been combine, the threat for early Sunday morning is lower. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening for COZ041-045>051. Red Flag Warning until 9 PM MDT Sunday for COZ241-245>251. High Wind Warning until 6 PM MDT this evening for COZ040-042>044. && UPDATE...Barjenbruch SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Barjenbruch FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jun 6, 10:55 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Sat Jun 6 2020 COZ030>051-071700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Sat Jun 6 2020 ...HIGH WINDS...SEVERE STORMS WITH DAMAGING WINDS...AND HIGH FIRE DANGER TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms developing this afternoon will be capable of producing damaging winds. Wind gusts as high as 80 mph can be expected from the stronger severe storms, possibly resulting in property damage and dangerous travel conditions. High profile vehicles should not travel this afternoon, while others should remain aware for very strong cross winds and areas of blowing dust. Visibility may be suddenly reduced near open fields. Outside of the thunderstorms, gusty winds of 45 to 60 mph will develop in all areas this afternoon. The strongest of these more persistent winds are expected to develop over the Palmer Divide and just east of the I-25 Corridor. Fire danger will also be very high over the eastern plains and Palmer Divide as high winds combine with unseasonably warm temperatures. Avoid burning or any outdoor activity that may produce sparks, as rapid fire growth is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The plains will see very warm temperatures and gusty south winds increasing by late Sunday morning which will raise fire danger again to critical levels through early Sunday evening. Wind gusts up to 50 mph are expected Sunday while humidity levels will be under 15 percent. Conditons will be drier with no thunderstorms expected. On Monday, another upper level weather disturbance will be passing over the northern half of Colorado with showers and thunderstorms over the mountains moving out onto the plains in the afternoon. Some thunderstorms may become severe Monday afternoon over northern sections. Cooler temperatures are expected through the middle part of next week with a little less thunderstorm activity for Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. However, any reports of strong wind gusts or wind damage will be appreciated.
In the hours before
Local storm report, Jun 6, 1:18 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 E PARKER 39.51N 104.71W
06/06/2020 M71 MPH DOUGLAS CO TRAINED SPOTTER
MINOR TREE DAMAGE.
1247 PM NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.84N 104.65W
06/06/2020 M59 MPH DENVER CO OFFICIAL NWS OBS
1234 PM NON-TSTM WND GST 2 NE LONE TREE 39.56N 104.85W
06/06/2020 M62 MPH DOUGLAS CO ASOS
CENTENNIAL AIRPORT.
1130 AM NON-TSTM WND GST 13 ENE KIOWA 39.41N 104.24W
06/06/2020 M59 MPH ELBERT CO MESONET
MESONET STATION AR864 KIOWA.
&&Local storm report, Jun 6, 2:27 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND GST 1 ENE BERTHOUD PASS 39.80N 105.77W
06/06/2020 M75 MPH GRAND CO AWOS
AWOS STATION K0CO BERTHOUD PASS.
0154 PM TSTM WND GST 3 ESE COPPER MOUNTAIN 39.47N 106.10W
06/06/2020 M79 MPH SUMMIT CO MESONET
0154 PM TSTM WND GST 1 S COPPER MOUNTAIN 39.48N 106.15W
06/06/2020 M74 MPH SUMMIT CO AWOS
AWOS STATION KCCU RED CLIFF PASS.
0102 PM NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.85N 104.65W
06/06/2020 M60 MPH DENVER CO ASOS
ASOS STATION KDEN DENVER.
0100 PM NON-TSTM WND GST 3 SSW CASTLE ROCK 39.34N 104.86W
06/06/2020 M64 MPH DOUGLAS CO MESONET
MESONET STATION DW6400 CASTLE ROCK.
0100 PM NON-TSTM WND GST 3 E PARKER 39.51N 104.71W
06/06/2020 M71 MPH DOUGLAS CO TRAINED SPOTTER
MINOR TREE DAMAGE.
1247 PM NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.84N 104.65W
06/06/2020 M59 MPH DENVER CO OFFICIAL NWS OBS
1245 PM NON-TSTM WND GST 13 ENE KIOWA 39.41N 104.24W
06/06/2020 M71 MPH ELBERT CO MESONET
MESONET STATION AR864 KIOWA.
1234 PM NON-TSTM WND GST 2 NE LONE TREE 39.56N 104.85W
06/06/2020 M62 MPH DOUGLAS CO ASOS
CENTENNIAL AIRPORT.
1125 AM NON-TSTM WND GST 3 NNW LOUVIERS 39.51N 105.02W
06/06/2020 M67 MPH DOUGLAS CO MESONET
MESONET STATION AT112 LITTLETON.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Grand, Jackson, Larimer, Park, Summit | 39 min |
| Jun 6, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln, Washington | 45 min |
| Jun 6, 3:03 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 57 min |
| Jun 6, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more | 64 min |
| Jun 6, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Morgan, Weld | 39 min |
| Jun 6, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jun 6, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Logan, Morgan, Washington, Weld | 42 min |
| Jun 6, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| Jun 6, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
| Jun 6, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.